MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTHXSFT2H06
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/15/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the middle cerebral artery (mca) using penumbra smart coils (smart coils), a non-penumbra catheter, and a guidewire.It should be noted that the patient's anatomy was tortuous, calcified, and narrowed.During the procedure, the physician successfully implanted three smart coils and four non-penumbra coils.When the next smart coil was partially advanced into the hub, resistance was encountered at the distal tip of the introducer sheath and the coil became stuck.Therefore, the smart coil was removed.The procedure was completed using another smart coil and eight other coils with the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned smart coil could not confirm the reported complaint.Further evaluation revealed that the pusher assembly mid-joint was retracted through the introducer sheath friction lock.If this occurs, resistance may be experienced during advancement.Further evaluation also revealed a pusher assembly kink.This damage was incidental to the reported complaint and may have occurred while packaging the device for return.During functional testing, the pusher assembly mid-joint was advanced through the introducer sheath friction lock with resistance.After the pusher assembly mid-joint was advanced through the introducer sheath friction lock, additional resistance was encountered due to the kink in the pusher assembly while advancing the pusher assembly completely through the introducer sheath and a demonstration microcatheter.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.Section h.Box 6.Conclusions code 1: 4316 - the investigation findings do not lead to a clear conclusion about the root cause of the resistance encountered by the smart coil at the distal tip of the introducer sheath and becoming stuck.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key12343204
Report Number3005168196-2021-01845
Device Sequence Number11746951
Product Code HCG
UDI-Device Identifier00814548015767
UDI-Public00814548015767
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/08/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/24/2026
Device Model Number400SMTHXSFT2H06
Device Catalogue Number400SMTHXSFT2H06
Device Lot NumberF104132
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/10/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 07/25/2021
Supplement Date Received by Manufacturer08/25/2021
Initial Report FDA Received Date08/19/2021
Supplement Report FDA Received Date09/16/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age78 YR
Date Report Sent to FDA01/01/2005